Well, here's my story. I was diagnosed with CIDP in early 2010. My doctor tried Prednisone first, but when that didn't work, he put me on IVIG, every three weeks. That did work, but by the end of each three-week interval, I was getting noticeably weaker again. Also, the short interval made it very hard to plan anything in my life.
After some months of this, he had me start on Imuran (actually, the generic, which is azathiaprine). He explained that it would take six months or so for this to have an effect, and any improvement would come gradually.
Sure enough, after several months, I began to notice that I was still feeling pretty good after the three-week interval, so I stretched it out to four weeks. Again, after a while I was feeling pretty good even after a four week interval. So, I was able to lengthen it to five weeks, then six, then eight, and now I am at a twelve week interval between IVIGs. I have another one scheduled in April, but if I am doing well, I might cancel that one, and see how long I can go.
Now, can I be sure that the Imuran caused the improvement? Not really. The effect was very gradual, and I have heard of other cases in which the CIDP just "burned itself out." Maybe that is happening to me. But, I did talk to another one of my neurologist's patients, who had almost the same experience as me with the Imuran. So, I am inclined to believe that the Imuran is at least contributing to my improvement, and I am not gonna stop it any time soon.
There are at least two issues with Imuran. First, it suppresses the formation of platelets and white blood cells. So, if you start on it, you will have to have regular blood tests, to make sure they don't get dangerously low. My neurologist actually had me see a hematologist to monitor my blood chemistry. My counts fell pretty quickly at first, and I was afraid I would have to stop the Imuran, but they leveled off, and are now stable. The platelet and WBC count levels are lower than "normal," but still acceptable. (Every time I get a routine blood test, my family doctor comments on my low WBC, and I have to remind him of the Imuran.)
The other issue is that Imuran does suppress the immune system, so it makes you more susceptible to infection, and even cancer, especially skin cancer. I have not been sick any more than usual, but I notice that when I get a cold, it hangs around for a long time. And my doctor has warned me to be very careful about sun exposure: use sun block, wear a hat, etc. Fortunately, I am not real fair-skinned, so it's not quite as big an issue for me as for some folks. But, I am a lot more careful than I used to be, and I wash my hands obsessively.
So, my recommendation would be to try the Imuran. Be sure you are monitored carefully, and give it at least a year. If you don't notice an improvement by that time, you could stop.
Whatever you decide, I wish you the best!